California, 2003Dust Storm and High Wind in California, February 2, 2003
February 2, 2003 · NWS SGX · 2 events in 2 counties and zones
High winds blew trees down in the communities of Redlands, Jurupa, and Riverside. Blowing sand and dust disrupted traffic and outdoor activities in the Coachella Valley.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds blew trees down in the communities of Redlands, Jurupa, and Riverside. Blowing sand and dust disrupted traffic and outdoor activities in the Coachella Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 2, 3:30 AM PST, 30 minutes earlier.
Area forecast discussion, Feb 2, 3:30 AM PST, 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PST SUN FEB 2 2003
.SYNOPSIS...A LOW PRESSURE TROUGH WILL MOVE OUT OF SOUTHERN
CALIFORNIA TODAY AND WILL BRING STRONG GUSTY WINDS TO THE MOUNTAINS
AND DESERTS THIS MORNING. IT WILL BE COOLER TODAY IN ALL AREAS...
THEN WARMER MONDAY AS OFFSHORE FLOW DEVELOPS. UPPER LEVEL LOW
PRESSURE OVER THE WEST WILL BRING BELOW NORMAL TEMPERATURES FOR THE
SECOND HALF OF THE WEEK AND OCCASIONAL CLOUDINESS.
.DISCUSSION...UPPER TROUGH MOVING THROUGH SOCAL AT THIS TIME. A
COASTAL EDDY HAS DEEPENED THE MARINE LAYER SUCH THAT LOW CLOUDS HAVE
EXTENDED TO ALL AREAS WEST OF THE MOUNTAINS. SOME STRONG WINDS THIS
MORNING ESPECIALLY IN MOJAVE DESERT SO FAR. AS THE DRY COLD FRONT
MOVES THROUGH WITH SUBSIDENCE BEHIND IT...EXPECT MORE OF THE STRONG
WINDS ALOFT TO SURFACE. THE WINDS ALOFT AND THE SURFACE PRESSURE
GRADIENTS RELAX CONSIDERABLY DURING THE DAY. WIND ADVISORY LOOKS
GOOD UNTIL NOON. THE LOW CLOUDS WILL CLEAR OUT TODAY...BUT MAY BE
SLOW TO CLEAR INLAND...AND IT WILL BE COOL IN ALL AREAS. THEN
PRESSURE GRADIENTS TURN OFFSHORE TONIGHT AND SOME OFFSHORE WINDS ARE
EXPECTED EARLY MON. WINDS WILL BE MOSTLY GRADIENT DRIVEN WITH LITTLE
ADDITIONAL COLD AIR ADVECTION FOR PRODUCING REALLY STRONG WINDS...
BUT THEY MAY APPROACH ADVISORY STRENGTH. TEMPS WILL INCREASE ALL
AREAS MON. ON TUE A SHORTWAVE DROPS DUE SOUTH OUT OF CANADA AND THE
RIDGE BEGINS TO FLATTEN OUT. THIS CONTINUES THROUGH THU AND BY FRI
THE TROUGH AXIS IS OVER SOCAL. THE ORIGIN OF THE AIR IS NORTH
CENTRAL CANADA SO IT WILL BE QUITE COOL FOR SURE THU AND FRI...BUT
OFFSHORE FLOW WILL MODIFY THE COOLING A BIT WEST OF THE MOUNTAINS.
COULD GET OFFSHORE WINDS AS WELL. EXTENDED MODELS DIFFER ON WHAT
WILL HAPPEN NEXT. THE GFS WANTS TO CUT OFF A LOW FROM THIS TROUGH
OVER SOCAL FRI AND SAT AND WRAPS A LITTLE MOISTURE FROM MEXICO
AROUND IT. THIS COULD BE LIKE A COUPLE SYSTEMS EARLIER THIS WINTER
THAT HAVE BROUGHT PRECIP MAINLY TO MOUNTAINS AND DESERTS WITH
EASTERLY FLOW. THE EURO MODEL KEEPS THE LOW IN THE WESTERN INTERIOR.
THE MOISTURE IS NOT ABUNDANT AND THE CONFIDENCE IS LOW THAT FAR OUT
SO FOR NOW WILL KEEP IT PARTLY CLOUDY AND COOL.
.SAN...WIND ADVISORY ZONES 55/56/58/60/61/62 THROUGH NOON TODAY.
MM
Hazardous weather outlook, Feb 1, 6:00 AM PST, 22 hours before
CAZ042-043-048-050-055>058-060>062-021400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT FEB 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MARTIN
High Wind, San Bernardino County Valley/The Inland Empire
- When
- February 2, 4:00 AM PST to 10:00 AM PST
- Where
- San Bernardino County Valley/The Inland Empire forecast zone
- Measured
- 45 kt (52 mph)
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Dust Storm, Coachella Valley
- When
- February 2, 4:00 AM PST to 10:00 AM PST
- Where
- Coachella Valley forecast zone
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, February 2 to 3, 20031 death · 2 injured · $15,000 · 86 kt wind · 1 event
- Winter Storm in Minnesota, February 2 to 3, 200322 events
- Heavy Snow and Winter Weather in Maine, February 2, 200312 events
- Winter Storm in South Dakota, February 2, 200311 events
- Winter Storm in Wisconsin, February 2 to 4, 200310 events
- Winter Storm in South Dakota, February 2, 20038 events
- Winter Storm in Wisconsin, February 2 to 3, 20038 events
- Winter Storm in Utah, February 2 to 3, 20037 events
- Winter Weather in Colorado, February 2 to 4, 20037 events
- Winter Storm in Maine, February 2 to 3, 20036 events
- Winter Storm in Wisconsin, February 2 to 3, 20036 events
- Winter Storm in Wyoming, February 2, 20035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340912, 5340913.